Severe Reaction to Pneumococcal Vaccines in Patients With CAPS
Severe local, inflammatory reaction triggered in those with cryopyrin-associated periodic syndromes
FRIDAY, Jan. 29, 2016 (HealthDay News) -- Pneumococcal vaccines can trigger a severe local and systemic inflammatory reaction in patients with cryopyrin-associated periodic syndromes (CAPS), according to a study published in the February issue of Arthritis & Rheumatology.
Ulrich A. Walker, M.D., from the Unispital Basel in Switzerland, and colleagues retrospectively collected clinical information from seven consecutive patients with CAPS undergoing pneumococcal vaccination. The patients were vaccinated with pneumococcal polysaccharide or conjugate vaccines.
The researchers found that all seven patients developed severe local reactions at the injection site within a few hours after the vaccination. Two of the patients were hospitalized for systemic reactions that included fever. In a period of three to 17 days, all symptoms resolved.
"Our findings indicate that pneumococcal vaccines can trigger a severe local and systemic inflammatory reaction in patients with CAPS and possibly patients with other autoinflammatory diseases," the authors write. "Careful consideration is warranted when implementing current European League Against Rheumatism immunization guidelines in this patient population."
Several authors disclosed financial ties to Novartis and Sobi.